Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



The initial trace of a solution of the porous medium equation

Authors: D. G. Aronson and L. A. Caffarelli
Journal: Trans. Amer. Math. Soc. 280 (1983), 351-366
MSC: Primary 35K55; Secondary 76S05
MathSciNet review: 712265
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ u = u(x,t)$ be a continuous weak solution of the porous medium equation in $ {{\mathbf{R}}^d} \times (0,T)$ for some $ T > 0$. We show that corresponding to $ u$ there is a unique nonnegative Borel measure $ \rho $ on $ {{\mathbf{R}}^d}$ which is the initial trace of $ u$. Moreover, we show that the initial trace $ \rho $ must belong to a certain growth class. Roughly speaking, this growth restriction shows that there are no solutions of the porous medium equation whose pressure grows, on average, more rapidly then $ \vert x{\vert^2}$ as $ \vert x\vert \to \infty $.

References [Enhancements On Off] (What's this?)

  • [1] D. G. Aronson, Widder's inversion theorem and the initial distribution problem, SIAM J. Math. Anal. 12 (1981), 639-651. MR 617722 (82i:35081)
  • [2] D. G. Aronson and Ph. Bénilan, Régularité des solutions de l'équation des milieux poreux dans $ {{\mathbf{R}}^n}$, C. R. Acad. Sci. Paris Sér. I. Math. 288 (1979), 103-105. MR 524760 (82i:35090)
  • [3] D. G. Aronson, M. G. Crandall and L. A. Peletier, Stabilization of solutions of a degenerate nonlinear diffusion problem, Nonlinear Anal. 6 (1982), 1001-1022. MR 678053 (84j:35099)
  • [4] Ph. Bénilan, M. G. Crandall and M. Pierre, Solutions of the porous medium equation in $ {{\mathbf{R}}^n}$ under optimal conditions on initial values, Indiana Univ. Math. J. (to appear). MR 726106 (86b:35084)
  • [5] G. I. Barenblatt, On some unsteady motions of a liquid or a gas in a porous medium, Prikl. Mat. Mekh. 16 (1952), 67-78. MR 0046217 (13:700a)
  • [6] L. A. Caffarelli and A. Friedman, Regularity of the free boundary of a gas flow in an $ n$-dimensional porous medium, Indiana Univ. Math. J. 29 (1980), 361-391. MR 570687 (82a:35096)
  • [7] A. S. Kalashnikov, The Cauchy problem in the class of increasing functions for equations of the nonstationary seepage type, Vestnik Moskov. Univ. Ser. I Mat. Meh. 6 (1963), 17-27. MR 0164145 (29:1444)
  • [8] M. Ughi, Initial values of non-negative solutions of filtration equation, J. Differential Equations 47 (1983), 107-132. MR 684452 (85f:35109)
  • [9] B. E. J. Dahlberg and C. E. Kenig, Non-negative solutions of the porous medium equation, preprint, University of Minnesota, 1983. MR 741215 (85j:35099)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35K55, 76S05

Retrieve articles in all journals with MSC: 35K55, 76S05

Additional Information

Article copyright: © Copyright 1983 American Mathematical Society

American Mathematical Society